Nebraska, 2018Winter Storm in Nebraska, December 1 to 2, 2018
December 1 to 2, 2018 · NWS LBF · 22 events in 21 counties and zones
A winter storm produced heavy snowfall beginning in the early morning hours on December 1st, continuing into the early morning hours on December 2nd across most of western and north central Nebraska. Snowfall amounts ranged from 6 to 14 inches across much of the area with the higher amounts occurring across north central into west central Nebraska.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced heavy snowfall beginning in the early morning hours on December 1st, continuing into the early morning hours on December 2nd across most of western and north central Nebraska. Snowfall amounts ranged from 6 to 14 inches across much of the area with the higher amounts occurring across north central into west central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 5:40 PM CST, 6 hours 20 minutes earlier.
Area forecast discussion, Nov 30, 5:40 PM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
540 PM CST Fri Nov 30 2018
.SHORT TERM...(This evening through Sunday)
Issued at 220 PM CST Fri Nov 30 2018
Sensible weather concerns remain focused on the winter storm that
is expected to bring a multitude of winter impacts to the
forecast area tonight through Sunday. No change in headlines,
however, snow amounts were decreased some. Latest water vapor
imagery shows an upper-level trough gaining an increasingly
negative tilt across the western CONUS with a potent shortwave
trough tracking east into the Southern High Plains. A decent
plume of higher moisture content is evident and is streaming
northeastward across the Southern Plains into central and eastern
NE. Meanwhile, latest mesoanalysis shows a developing surface low
over far northeast NM-OK Panhandle.
Precipitation is expected to develop late this afternoon and is
anticipated to spread over north central NEB and much of western
NE by early evening. This will be supported by large scale
forcing for ascent, and persistent and amplifying isentropic lift
and upward moisture transport seen via 290-300 K surfaces.
Concerns early on revolve around thermal fields and snow ratios
overnight. Current thinking is heavier snow ratios are more
likely when snow comes into play tonight-early tomorrow, and this
was reflected in the forecast. Also, current thinking is rain and
then wintry mix (with freezing rain and sleet) may continue on
longer by a couple hours given warm nose and its expected
evolution. Threat for light icing continues too across much of
the area tonight, especially early on. Changeover to snow largely
occurring late tonight through the small hours becoming all snow
tomorrow morning. A mid-level closed low is then expected to
develop late tonight tracking into southeast NEB/southwest IA
tomorrow. The mid-level closed low will then move slowly east
Saturday night. The combination of favorable moisture and forcing
will be conducive for snows continuing tomorrow-tomorrow night,
moderate to heavy at times, especially across north central NEB
tomorrow. Snowfall and snowfall intensity is expected to start
dropping off late Saturday night and Sunday. Chances start
tapering off during the day on Sunday.
Overall, the bulk of the snow expected to fall between midnight
tonight through 6 PM tomorrow. Otherwise, winds will increase
tomorrow afternoon bringing the threat for patchy/areas of blowing
snow as well. Gusts are forecast as high as 35 mph Saturday
afternoon and peak 20-30 mph tomorrow night across much of the
area. Cold temperatures become more apparent with the winter
system Sunday than Saturday wherein Sunday highs are forecast in
the 20s – 15 degrees or so below seasonable values.
.LONG TERM...(Sunday night through Friday)
Issued at 220 PM CST Fri Nov 30 2018
Colder air prevail overhead and becomes more established aloft
Monday with highs forecast near 20 degrees, about 20-25 degrees
below seasonable normals. Dry conditions are expected to be in
place at the start of the long term period. The large scale
pattern Sunday night will feature the upper-level trough now
extending across the Far Upper Great Lakes to the Middle
Mississippi Valley with the aforementioned closed low now an open
wave. A weak flow will then prevail aloft overhead through Monday
night. Upstream, a mid-level ridge will build and move onshore
the West Coast Tuesday-Tuesday night with northwest flow
prevailing aloft. Beginning Wednesday on guidance starts to show
differences in phase and amplitude with this feature and its
evolution east. Current thinking is largely dry conditions are
expected to prevail Monday through Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 540 PM CST Fri Nov 30 2018
A storm system will initially bring rain to western Nebraska this
evening, then a transition to snow is expected late this evening
and overnight. Ceilings and visibility will range from LIFR to IFR
the next 24 hours. As the system deepens, winds will turn to the
north late tonight, and increase soon after 18Z to near
36020g30kt through the afternoon hours. Visibility from snow
could be reduced to a half mile at times on Saturday.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST /5 PM MST/ Sunday for
NEZ004>010-023>029-035>038-057>059-094.
Winter Weather Advisory until 6 PM CST /5 PM MST/ Sunday for
NEZ022-056-069>071.
&&
SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, Nov 30, 3:01 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CST Fri Nov 30 2018
NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CST Fri Nov 30 2018 /201 PM MST Fri Nov 30 2018/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
Widespread rain will changeover to snow this evening and tonight
as a strong winter storm takes aim at the region. There may be a
brief period of freezing rain or sleet as the change over occurs,
though the precipitation should be mainly all snow before
midnight. Snow accumulations of several inches or more will be
possible by dawn as moderate to heavy wet snow is expected
overnight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The strong winter storm will continue to impact the region with
moderate to heavy snow on Saturday. Winds will be out of the
north and breezy at times, when combined with the snow, reduced
visibility from patchy blowing snow is possible. The snow will
begin to let up Saturday night, but light snowfall will still be
possible through the day on Sunday. Significant snow
accumulations are possible with this winter storm with north
central Nebraska currently having the best chances of seeing a
foot or more accumulations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Winter Storm, Eastern Cherry
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public located near Brownlee reported 14 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 6 to 14 inches across eastern Cherry County.
Winter Storm, Keya Paha
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Public
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
General public located 5 miles west of Springview reported 7 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 7 to 9 inches across Keya Paha County.
Winter Storm, Brown
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
A Cooperative Observer located in Ainsworth reported 10 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 8 to 10 inches across Brown County.
Winter Storm, Rock
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
General public located in Bassett reported 11.5 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 9 to 12 inches across Rock County.
Winter Storm, Thomas
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
General public located 13 miles south of Seneca reported 14 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 12 to 14 inches across Thomas County.
Winter Storm, Blaine
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
General public located in Dunning reported 8 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 6 to 9 inches across Blaine County.
Winter Storm, Holt
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Cooperative observers located 3 miles southwest of Atkinson and in O'Neill each reported 8 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 15 to 30 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 6 to 10 inches across Holt County.
Winter Storm, Boyd
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- Public
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
General public located 7 miles west of Naper reported 10 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 30 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 6 to 10 inches across Boyd County.
Winter Storm, Loup
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Loup forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
General public located 6 miles southwest of Almeria reported 8 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 15 to 30 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 6 to 8 inches across Loup County.
Winter Storm, Garfield
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A Cooperative observer located 1 mile south of Burwell reported 7 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 15 to 30 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 5 to 8 inches across Garfield County.
Winter Storm, Wheeler
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
A Cooperative observer located 1 mile west of Bartlett reported 6 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 15 to 30 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 5 to 7 inches across Wheeler County.
Winter Storm, Custer
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Custer forecast zone
- Reported by
- Public
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
General public located 9 miles west southwest of Anselmo reported 11 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 20 to 30 mph with gusts to 40 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 5 to 11 inches across Custer County.
Winter Storm, Logan
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
A Cooperative observer located 5 miles west of Stapleton reported 11 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 20 to 35 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 8 to 11 inches across Logan County.
Winter Storm, McPherson
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- Public
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
General public located 11 miles east northeast of Tryon reported 14 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 20 to 35 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 9 to 14 inches across McPherson County.
Winter Storm, Lincoln
- When
- December 1, 12:00 AM CST to December 2, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
A NWS employee located 15 miles north northeast of North Platte reported 7 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 20 to 35 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 4 to 8 inches across Lincoln County.
Winter Storm, Hooker
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Hooker forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
General public located 16 miles southwest of Mullen reported 11 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 10 to 12 inches across Hooker County.
Winter Storm, Western Cherry
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public located 45 miles south of Cody reported 14 inches of snowfall. Moderate to heavy snow occurred during the morning into the afternoon hours on December 1st. North winds of 15 to 25 mph caused areas of blowing and drifting snow with visibility frequently reduced to a half mile. Snowfall amounts ranged from 7 to 14 inches across western Cherry County.
Winter Storm, Sheridan
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
General public located 5 miles east of Gordon reported 6.5 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st. Snowfall amounts ranged from 5 to 8 inches across Sheridan County.
Winter Storm, Grant
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Light to moderate snow occurred during the morning into the afternoon hours on December 1st. Snowfall amounts ranged from 8 to 10 inches across Grant County.
Winter Storm, Grant
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Light to moderate snow occurred during the morning into the afternoon hours on December 1st. Snowfall amounts ranged from 8 to 10 inches across Grant County.
Winter Storm, Arthur
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Arthur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
A Cooperative observer located in Arthur reported 7 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 20 to 35 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 5 to 8 inches across Arthur County.
Winter Storm, Perkins
- When
- December 1, 12:00 AM MST to December 2, 12:00 PM MST
- Where
- Perkins forecast zone
- Reported by
- Public
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
General public located in Grant reported 7 inches of snowfall. Light to moderate snow occurred during the morning into the afternoon hours on December 1st, with light snow continuing during the early morning hours on December 2nd. North winds of 20 to 35 mph caused areas of blowing and drifting snow with visibility reduced to a half mile at times. Snowfall amounts ranged from 5 to 8 inches across Perkins County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm and Winter Weather in South Dakota, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788636, 788637, 788638, 788639, 788662, 788663, 788716, 788717, 788718, 788720, 788723, 788734, 788736, 788737, 788743, 788665, 788669, 788670, 788714, 788715, 788738, 788739.